Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 219, NWS Springfield, MO

July 3, 2018Cedar County, Dade County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 2018, 4:35 PM CDT for Cedar County, Dade County, Polk County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 4:35 PM CDT (21:35 UTC)
Expired
Jul 3, 2018, 5:11 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS53 KSGF 032135
SVRSGF
MOC039-057-167-032230-
/O.NEW.KSGF.SV.W.0219.180703T2135Z-180703T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
435 PM CDT TUE JUL 3 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cedar County in southwestern Missouri...
  Western Polk County in southwestern Missouri...
  Northeastern Dade County in southwestern Missouri...

* Until 530 PM CDT

* At 435 PM CDT, a severe thunderstorm was located over Fair Play, or
  9 miles west of Bolivar, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bolivar...                        Stockton Lake...
  Pomme de Terre Lake...            Stockton State Park...
  Stockton...                       Humansville...
  Fair Play...                      Morrisville...
  Dadeville...                      Flemington...
  Aldrich...                        Umber View Heights...
  Bearcreek...                      Masters...
  Cane Hill...                      Arnica...
  Eudora...                         Dunnegan...
  Bona...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Stockton Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3781 9333 3761 9334 3744 9342 3745 9376
      3765 9382 3782 9375
TIME...MOT...LOC 2135Z 195DEG 1KT 3765 9358 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
581 
WWUS53 KSGF 032143
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
443 PM CDT TUE JUL 3 2018

MOC039-057-167-032230-
/O.CON.KSGF.SV.W.0219.000000T0000Z-180703T2230Z/
Cedar MO-Polk MO-Dade MO-
443 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN CEDAR...WESTERN POLK AND NORTHEASTERN DADE
COUNTIES...

At 443 PM CDT, a severe thunderstorm was located over Fair Play, or 9
miles west of Bolivar, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bolivar...                        Stockton Lake...
Pomme de Terre Lake...            Stockton State Park...
Stockton...                       Humansville...
Fair Play...                      Morrisville...
Dadeville...                      Flemington...
Aldrich...                        Umber View Heights...
Bearcreek...                      Masters...
Cane Hill...                      Arnica...
Eudora...                         Dunnegan...
Bona...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Stockton Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3781 9333 3761 9334 3744 9342 3745 9376
      3765 9382 3782 9375
TIME...MOT...LOC 2143Z 195DEG 1KT 3765 9358 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
568 
WWUS53 KSGF 032211
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
511 PM CDT TUE JUL 3 2018

MOC039-057-167-032221-
/O.CAN.KSGF.SV.W.0219.000000T0000Z-180703T2230Z/
Cedar MO-Polk MO-Dade MO-
511 PM CDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR...WESTERN
POLK AND NORTHEASTERN DADE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3781 9333 3761 9334 3744 9342 3745 9376
      3765 9382 3782 9375
TIME...MOT...LOC 2210Z 195DEG 1KT 3766 9358 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:01 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 3, 3:01 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
301 PM CDT Tue Jul 3 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 236 PM CDT Tue Jul 3 2018

Isolated pulse thunderstorms were developing this afternoon
across the area, generally in a corridor from Truman Lake south to
Table Rock Lake. A weak vort lobe moving northwest toward the
area and an increase in mid level moisture was aiding this
activity. Theta diffs around 30K and PW values near 1.6-1.7in may
lead to a few downburst wind gusts up to 50 mph in the stronger
pulse cells. Activity will diminish near sunset with increasing
convective inhibition.

Dewpoint temperatures remained in the low to middle 70s across
the area today and led to a eastward expansion of the Heat
Advisory. Afternoon heat indicies were generally between 100-107
across the area.

It will be a hot but dry Independence Day as 500mb heights rise
to near dam. High temps will reach the low to mid 90s. Models are
in good agreement that dewpoints will mix down further tomorrow
into the upper 60s to low 70s therefore heat indicies will likely
remain below 105 however readings from the upper 90s to around 102
will still occur. Should be a good day for outdoors festivities.
Have a Safe and Happy Independence Day.

.LONG TERM...(Thursday through Tuesday)
Issued at 236 PM CDT Tue Jul 3 2018

Mid level ridge begins to retrograde slightly west on Thursday
with precip chances very low with just a slight chance near the
Missouri Arkansas borders. Highs will again reach the low to mid
90s.

An upper level wave and associated weak front will move down into
the area Friday. Sufficient instability and moisture are present
for at least scattered showers and thunderstorms during the day.

The area will remain on the eastern periphery of the mid level
ridge therefore the weekend looks dry with near average temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Jul 3 2018

Satellite imagery illustrates a growing cumulus field this
afternoon across southwest Missouri, with the most agitated Cu located
around BBG. This coincides with some isolated showers and
thunderstorms beginning to develop around BBG. Therefore, a
mention for vicinity thunderstorms has been added to the BBG and
SGF TAFs for this afternoon. Aside from any isolated
thunderstorms, flight conditions will remain VFR through the TAF
period with southerly winds less than 10 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>057-066>069-
     077>081-088>091-093>095.

KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Albano/Burchfield
Hazardous weather outlook, Jul 3, 2:35 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
235 PM CDT Tue Jul 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
235 PM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Afternoon heat index values will climb into the upper 90s to near
105 degrees with the hottest temperatures across southeast Kansas
and southwest Missouri.

Isolated thunderstorms will continue to develop this afternoon
across the area. A few storms may produce wind gusts up to 50 mph
and frequent cloud to ground lightning. Any storms will dissipate
near sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon heat index values for Wednesday and Thursday will
range from the upper 90s to around 103 degrees.

Isolated thunderstorms may develop Thursday with a better chance
for storms area wide on Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Jul 3, 3:30 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
330 PM CDT TUE JUL 3 2018

MOZ068-079-032100-
Polk MO-Hickory MO-
330 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY AND NORTHEASTERN POLK
COUNTIES UNTIL 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Wheatland, or 8 miles southwest of Hermitage, moving
south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pomme de Terre Lake...            Pomme De Terre State Park...
Pittsburg...                      Hermitage...
Wheatland...                      Preston...
Cross Timbers...                  Flemington...
Quincy...                         Nemo...
Elkton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pomme de Terre Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3802 9349 3806 9339 3803 9321 3776 9322
      3773 9338 3778 9351
TIME...MOT...LOC 2029Z 006DEG 5KT 3783 9338

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:30 PM CDTSpecial Weather StatementSGFHickory30 min
Jul 3, 6:48 PM CDTSpecial Weather StatementSGFHickory42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.